Hail, Cloud
- When
- April 19, 4:35 PM CST to 4:36 PM CST
- Where
- Cloud County, 0.53 mi E of Jamestown
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.600, -97.860
A line of strong to severe thunderstorms pushed across portions of North Central Kansas during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of strong to severe thunderstorms pushed across portions of North Central Kansas during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 19, 1:55 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 255 PM CDT Wed Apr 19 2017 .SHORT TERM...(This evening through Thursday) Issued at 255 PM CDT Wed Apr 19 2017 Currently 19Z satellite data shows a strong mid-level shortwave lifting out of the Northern/Central Rockies. Surface obs show a surface warm/stationary boundary draped through southeastern NE with surface low over south central NE with an associated cold boundary trailing through northwestern portions of KS. Strong WAA has allowed dewpoints to climb into the lower 60s this afternoon over northeastern KS. A well mixed BL remains in place with a fairly strong EML overhead. Highs today will top in the low 80s. Tonight is the biggest concern weatherwise this period. While best forcing remains just to the north of the area, severe thunderstorms are likely tonight as the cold front works into the area. The biggest change right now has been to delay development and progression slightly from the previous forecast. All severe threats will, however, remain in place as the late afternoon and early evening approach. The associated surface low will continue to deepen and strengthen as a shortwave aloft works over the area late this afternoon. This will help to steepen mid-level lapse rates, while the strengthening cold front will provide lift at the surface to break what is left late this afternoon into the evening. Storms will likely be able to start out as discrete or semi-discrete for a period mainly over north central KS up to the KS/NE border. The concern for a weak tornado threat does give at least some concern early and perhaps even as convection congeals into a linear mode by mid evening time frame due to the LLJ still aloft. Indications for 0-6 effective bulk shear up to 40-50kts with MLCAPE values up to 2000 J/kg will be sufficient for rotating supercellular development to take shape. Although, surface winds should stay southerly and quickly turn to a southwesterly direction, effective SRH values could still top out around 200 m2/s2 just ahead of the boundary. Therefore, the tornado risk will not be zero. Bigger concerns will almost certainly be large hail and damaging outflow winds. Storms should congeal into a line as the evening progresses. Flash flooding concerns will increase as the front moves through slowly. Therefore, areas that see storms train could see rapidly rising water and the threat for short term flooding. Good news is that overnight as the system sinks south of the area, dry air and high pressure should filter in quickly and clear out the clouds into the morning on Thursday. Cooler conditions expected for Thursday with highs into the mid to upper 60s. .LONG TERM...(Thursday night through Wednesday) Issued at 255 PM CDT Wed Apr 19 2017 Several waves are progged to move across the central U.S. through the extended period. The first looks to move through the central plains on Friday and Saturday. Models are in reasonable agreement with the overall system and tracking the surface low south of the forecast area. So concerns for severe storms appear to be low at this time. Although there are some indications of elevated instability Friday afternoon and evening. Because of this have some mention of thunder in the forecast. A second wave is forecast by the models to move across the plains on Monday. Models tend to track this system to the north of the forecast area but moisture return is not all that impressive ahead of it. As a result, forecast soundings form the GFS maintain a capping inversion over KS. So will need to watch trends with this wave, but for now precip chances look to be less than 20 percent. A third wave is progged to move into the plains Wednesday. There is a little more uncertainty with the details as the GEM develops a more amplified upper trough than the GFS or ECMWF. But with models showing better low level moisture advection along with some increasing forcing on Wednesday, have included a small POP for now. Temps should be on the cool side for Friday and Saturday as surface ridging continues to impact the area along with clouds and precip. So highs in the 50s and lower 60s seems reasonable. Temps should moderate for the remainder of the forecast period with more seasonal readings in the upper 60s to mid 70s. Low temps look to remain in the 40s and 50s. May need to watch out for Sunday morning as a ridge axis moves through the area. With dry air moving in and skies clearing out, have parts of north central KS falling into the upper 30s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1244 PM CDT Wed Apr 19 2017 For the 18Z TAFs, main hazard this period will be the arrival of -TSRA. Have pushed back timing due to a slow moving cold front. Expecting a storms to hang around for a few hours this evening before moving out. Do expect a period with storms to drop to at least MVFR category. Expect improvements as storms move through. Dry air should filter in nicely behind the front. Still gusty winds this afternoon ahead of the front up to the low 30kt range. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Drake LONG TERM...Wolters AVIATION...Drake
Hazardous Weather Outlook National Weather Service Topeka KS 346 PM CDT Wed Apr 19 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-202100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 346 PM CDT Wed Apr 19 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A severe thunderstorm watch is in effect for areas along and west of a line from Council Grove to Holton. Thunderstorms are expected to develop along a cold front in north central Kansas by 6 PM. These storms are expected to push southeast across the forecast area. Thunderstorms will be capable of large hail, damaging winds and a tornado cannot be ruled out, especially in north central Kansas. Any remaining thunderstorm activity should exit the area during the early morning hours of Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional rainfall is expected Friday through Saturday, with some moderate to locally heavy rainfall possible. If this heavier rainfall occurs, then some flooding of creeks and rivers will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary in north central and northeast Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694054, 694055.